Tennessee, 2010

Damaging Winds in Tennessee, June 14, 2010

June 14, 2010 · NWS OHX · 2 events in 1 county or zone

Severe thunderstorms developed across Dickson County during the late afternoon hours on June 14th, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across Dickson County during the late afternoon hours on June 14th, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 14, 1:21 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 1:21 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
221 PM CDT MON JUN 14 2010

.SHORT TERM...HOT TEMPERATURES AND A MOIST LOW LEVEL ENVIRONMENT
ACROSS MIDDLE TENNESSEE ARE RESULTING IN SOME ISOLATED POP-UP
THUNDERSTORMS EARLY THIS AFTERNOON. LOCALLY HEAVY DOWNPOURS WILL
OCCUR WITH THESE STORMS AND WITH ECHO TOPS LIKELY TO BE IN THE 45K
TO 51K RANGE, BELIEVE A FEW STORMS WILL PRODUCE SIGNIFICANT
ELEVATED HEAVY RAIN CORES AND THE POTENTIAL FOR PULSE-TYPE
DOWNBURST EVENTS AND LOCALIZED STRONG GUSTY WINDS.

MODELS ARE IN REASONABLY GOOD AGREEMENT ON DEVELOPING WEATHER
SCENARIO THROUGH LATE WEEK, WITH THE EXPECTATION FOR A SHALLOW COLD
FRONT TO GRADUALLY PUSH SOUTHEASTWARD FROM THE MIDWEST AND AND MIDDLE
MISSISSIPPI VALLEY INTO THE OHIO RIVER VALLEY, AND THEN SAG SLOWLY
INTO MIDDLE TENNESSEE, WHILE PIVOTING INTO A NORTHWEST-SOUTHEAST
ORIENTATION (I.E., AS A "BACKDOOR COLD FRONT").

SINCE BEST SUPPORT DYNAMICS ARE EXPECTED TO PUSH EASTWARD FROM THE
MIDWEST, ON TUESDAY, ACROSS THE GREAT LAKES AND INTO NEW ENGLAND
BY THURSDAY, BELIEVE SURFACE FRONT WILL BE SOMEWHAT SLOW TO PUSH
SOUTHWARD INTO OUR NECK OF THE WOODS. WINDS TURN WESTERLY AS FRONT
PUSHES IN WEDNESDAY AFTERNOON AND BELIEVE ORGANIZED CONVECTION
COULD DEVELOP IN THE FORM OF A LINEAR SQUALL LINE.

HAVE TRENDED TOWARD A COMPROMISE BETWEEN ECMWF AND GFS FOR SURFACE
DEW POINT SOLUTION, AS SOUTHWARD PUSH OF DRIER AIR IS SOMEWHAT SUSPECT.
SINCE FRONT EVENTUALLY TAKES ON A BACKDOOR ORIENTATION, WILL PROBABLY
BRING LOWER DEW POINTS SOUTHWARD INTO THE MID STATE, BUT KEEP THE
GRADIENT MORE E-TO-W FOR THE LATTER PERIODS, RATHER THAN N-TO-S. BY
12Z FRIDAY, WE WILL PROBABLY BE LOOKING AT DEW POINTS IN THE LOWER
60S ALONG THE CUMBERLAND PLATEAU, TO NEAR 70 ALONG THE TENNESSEE RIVER.

BY THURSDAY AFTERNOON, EXPECT BEST CHANCE FOR THUNDERSTORMS TO BE
ALONG DEW POINT BOUNDARY IN OUR SOUTHWESTERN AREAS.

AS SURFACE HIGH PRESSURE PUSHES ACROSS OHIO VALLEY THURSDAY AFTERNOON
INTO FRIDAY, EXPECT DRIEST DEW POINTS TO FUNNEL SOUTHWESTWARD
DURING THAT PERIOD. BY FRIDAY AFTERNOON, EXPECT ISOLATED AFTERNOON
THUNDERSTORMS TO BE MAINLY CONFINED TO AREAS NEAR THE TENNESSEE RIVER.

.LONG TERM...UPPER LEVEL RIDGE BUILDS EASTWARD OUT OF THE SOUTHERN
PLAINS INTO THE TENNESSEE VALLEY OVER THE WEEKEND AND INTO EARLY
NEXT WEEK, BRINGING ALONG MORE HOT SUMMERTIME WEATHER, AND HIGHS
WELL INTO THE MIDDLE--AND POSSIBLY UPPER--90S. THUNDERSTORM
ACTIVITY FOR THE PERIOD WILL LIKELY BE LIMITED TO JUST ISOLATED
AFTERNOON ACTIVITY, WITH MOST AREAS PROBABLY SPENDING IT ON THE
"DRY SIDE."

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  94  74  92 /  20  40  20  20
CLARKSVILLE    73  93  72  91 /  20  40  20  20
CROSSVILLE     69  88  69  86 /  20  40  20  30
COLUMBIA       74  94  73  93 /  20  40  20  30
LAWRENCEBURG   73  94  71  93 /  20  40  20  30
WAVERLY        74  94  72  92 /  20  40  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 14, 4:04 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT MON JUN 14 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MAINLY AFTERNOON AND EARLY EVENING ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE. A FEW
OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING
STRONG TO SEVERE WITH BREIF HEAVY RAINFALL AND DAMAGING WINDS
THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS SUMMERTIME WEATHER PATTERN WILL PERSIST THROUGH SUNDAY...
CONTINUING TO SUPPORT THE DEVELOPMENT OF MAINLY AFTERNOON AND
EARLY EVENING ISOLATED TO SCATTERED THUNDERSTORMS ACROSS MIDDLE
TENNESSEE. A FEW OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
OF BECOMING STRONG TO SEVERE...WITH BREIF HEAVY RAINFALL AND
DAMAGING WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jun 14, 3:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT MON JUN 14 2010

TNZ005-006-023>026-057-059-142200-
CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
WILLIAMSON-
427 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...MONTGOMERY...STEWART AND WILLIAMSON COUNTIES...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ERIN TO MCEWEN...
MOVING EAST AT 35 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
June 14, 3:55 PM CST
Where
Dickson County, 1.38 mi S of Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.060, -87.380

Public reported a few large tree limbs blown off.

Thunderstorm Wind, Dickson

When
June 14, 4:00 PM CST
Where
Dickson County, 1.12 mi W of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.180, -87.350

Sheriffs office received several reports of trees and power lines down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240641, 240638.